Search our site 
 
Advanced Search
 
Home | Exam dates | Contact us | About us | Testimonials |
 
 

map

Anaphylaxis to intravenous gelatin-based solutions: a case series examining clinical features and severity - 11/2/2019


Anaesthesia 2019; 74: 174-9

Introduction

The proportion of patients receiving intravenous gelatin-based colloids has increased in the last decade owing to safety concerns about starch-based products. Recent research suggests that hypersensitivity reactions to intravenous gelatin-based solutions occur at similar rates per administration as non-depolarising neuromuscular blocking agents such as rocuronium (6.2/100,000 administrations). There are few published data on the clinical features, diagnosis and time course of these reactions. These authors undertook a review of cases reported and tested at one of the UK's largest drug allergy clinics.

Methods


All patients seen in the drug allergy clinic at Imperial College Healthcare NHS Trust (London, UK) with a confirmed diagnosis of anaphylaxis to gelatin-based solutions between May 2013 and May 2018 were included. The authors retrospectively reviewed clinical histories, skin test results and severity of reactions in this cohort of patients.

 

Results

Twelve patients with anaphylaxis to gelatin-based solutions were identified (eight women, mean [standard deviation] age 58 [17] years). Eleven reactions were severe or life-threatening, with three progressing to cardiac arrest. Presentation was commonly delayed; only three patients suffered reactions within 5 minutes of the solution being administered, with a further six presenting 10-70 minutes later. Where measured, tryptase was elevated in all patients (median [interquartile range {range}] 14.7 [8.2-23.8 {6.5-83.4}] ng/ml).

 

Conclusions


The authors conclude that reactions to gelatin-based solutions are usually severe and can present with latency uncommon with other intravenous anaesthetic triggers. They suggest that the use of gelatin-based solutions in the perioperative setting should be reassessed, given the risk of severe allergy.


Click here to return to the main Journal page


ArticleDate:20190211
SiteSection: Abstracts



 
All rights reserved © 2019. Designed by AnaesthesiaUK.

{Site map} {Site disclaimer} {Privacy Policy} {Terms and conditions}

 Like us on Facebook 

vp